Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 1998, 1:13 PM EDT for Colquitt County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 1:13 PM EDT (17:13 UTC)
- Expired
- May 3, 1998, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Colquitt County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:16 PM EDT | Hail 1.75 | Funston, GA | |
| May 3, 1:50 PM EDT | Hail 1.75 | Hartsfield, GA | Public reported golfball sized hail in Funston and Hartsfield. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 031713 RRA SVRTLH GAC071-031800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 113 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLQUITT COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 200 PM EDT * AT 111 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF MOULTRIE MOVING EAST AT 25 MPH. THIS STORM IS INTENSIFYING AND APPEARS TO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MOULTRIE BY 122 PM EDT ELLENTON BY 140 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 3, 9:30 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 930 AM EDT SUN MAY 3 1998 SATL/88D IMGRY INDICATE SIG WARMING CLD TOPS AS ONCE STRONG TSRA MOVE FURTHER EASTWARD. WIDESPREAD LO CLDS AND LACK OF INSOLATION NOT AIDING TSRA EITHER. SIG CAP PERSISTS OVER EASTERN PORTION OF CWA ATTM AND WILL HAVE TO SEE FURTHER EROSION OF LO CLDS THIS AFTN B4 WE START TO SEE A RISK OF ISOLD SVR TSRA. WITH VERY WEAK SHEAR... MAIN THREAT WILL CONT TO BE LG HAIL. TLH 12Z SOUNDING SHOWS MSTR CONFINED TO A SML LYR MSTLY BLO H8. WBZ OF 6100FT MIGHT BE A LTL TOO LO TO SUPPORT SIG HAIL. OTOH MODIFIED AFTN CAPE OF 21-22K J/KG LOOKS RESPECTABLE. FURTHER N OF COURSE IN S AL/GA DYNAMICS ARE EVEN BETTER. |FWC TEMPS AND POPS LOOK GOOD. NO PROBLEM WITH CURRENT ZONES. FACIANE
In the hours before
Local storm report, May 3, 12:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1249 AM EDT SUN MAY 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM CUTHBERT GA .75 INCH HAIL
05/03/98 RANDOLPH DIME SIZED HAIL REPORTED
AT CUTHBERT FIRE
DEPARTMENT.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:01 AM EDT | Severe Thunderstorm Warning | TAE | Clay | 34 min |
| May 3, 11:09 AM EDT | Severe Thunderstorm Warning | TAE | Randolph | 51 min |
| May 3, 12:35 PM EDT | Severe Thunderstorm Warning | TAE | Dougherty, Worth | 50 min |
| May 3, 1:59 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 46 min |
| May 3, 2:27 PM EDT | Severe Thunderstorm Warning | TAE | Cook | 33 min |
| May 3, 2:49 PM EDT | Severe Thunderstorm Warning | TAE | Berrien | 46 min |
| May 3, 3:02 PM EDT | Tornado Warning | TAE | Berrien, Lanier | 33 min |
| May 3, 3:18 PM EDT | Severe Thunderstorm Warning | TAE | Early | 47 min |
| May 3, 4:11 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty | 49 min |
| May 3, 4:51 PM EDT | Severe Thunderstorm Warning | TAE | Randolph | 49 min |
| May 3, 5:28 PM EDT | Severe Thunderstorm Warning | TAE | Terrell | 47 min |
| May 3, 6:00 PM EDT | Severe Thunderstorm Warning | TAE | Lee | 45 min |
| May 3, 6:31 PM EDT | Severe Thunderstorm Warning | TAE | Worth | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.